MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #3R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #3R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5517F302
Medical Device Problem Codes Degraded (1153); Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994)
Date of Event 07/31/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.H3 other text : not returned to the manufacturer.
 
Event or Problem Description
Patient had initial knee replacement approximately 8 years ago.Triathlon tritanium.Patient came to see dr.In clinic with knee pain.X rays were taken and revealed that the tibial baseplate was broken as well as the lateral posterior proximal femur.Revision surgery was (b)(6).Once the knee was opened, we noticed the locking wire on poly was broken as well.Metal was floating around the joint and ended up underneath the poly where it was work into the backside of the plastic.All implants were removed and revised with triathlon ts.
 
Event or Problem Description
Patient had initial knee replacement approximately 8 years ago.Triathlon tritanium.Patient came to see dr.In clinic with knee pain.X rays were taken and revealed that the tibial baseplate was broken as well as the lateral posterior proximal femur.Revision surgery was 7/31.Once the knee was opened, we noticed the locking wire on poly was broken as well.Metal was floating around the joint and ended up underneath the poly where it was work into the backside of the plastic.All implants were removed and revised with triathlon ts.Per medical review: "there is a fracture of the inferior pole of the patella present" which reportedly "fully healed" without medical intervention.
 
Additional Manufacturer Narrative
Reported event: an event regarding periprosthetic fracture and wear involving a triathlon femoral component was reported.Wear was confirmed via evaluation of the returned device.Periprosthetic fracture of the femur was not confirmed.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device was performed as part of the material analysis: "bone growth was observed on the proximal surface of the femoral component and on the distal surface of the baseplate.Burnishing was observed on the articulating surface of the femoral component, likely a result of contact with another material." material analysis: a material analysis was performed on the returned device which indicated the following: "figure shows the eds spectrum for the area of burnishing shown in figure.Elemental constituents included carbon, cobalt, chromium, molybdenum and silicon.The high peak for carbon indicates contact with another material, likely a result of abrasion against the tibial insert.Figure shows the eds spectrum for the area of burnishing shown in figure.Elemental constituents included cobalt, chromium, titanium, molybdenum, silicon and aluminium.The presence of titanium and aluminium are consistent with contact with material from the baseplate [4]." clinician review: a review of the provided medical records by a clinical consultant indicated: "this case consists of a patient who underwent a bilateral total knee arthroplasty procedure, developed pain, sustained inferior pole patella fractures and subsequently developed a fractured tibial baseplate on the right with backside polyethylene wear and fracture of the locking mechanism, all requiring revision surgery with a triathlon ts implant.I can confirm that the patient had the primary procedures because i was able to review the operation reports and some postoperative x-rays.I cannot confirm the revision procedure since i have no documentation such as office notes, operation note or post revision x-rays.I can confirm that the fracture of the base plate occurred and that the fracture of the locking mechanism occurred with backside where and embedding of at least two metal pieces on the under surface of the tibial polyethylene because i was able to see photographs of the devices.The root cause of this event cannot be determined with certainty.The causes of fracture of the tibial baseplate with the associated findings described above are multifactorial.These factors include surgical technique factors, possible trauma, although no trauma was mentioned in the history, patient factors including activity level in bmi, and implant factors.In this case the tibial component was placed in varus and the patient has an elevated bmi which certainly can contribute to the fracture.If fixation was achieved preferentially laterally with some lack of fixation immediately, then a stress fracture could occur due to a cantilever type affect." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate as well as the lateral posterior proximal femur.Fracture of the locking mechanism of the tibial insert was observed intraoperatively.It was also reported that the patient had sustained a prior periprosthetic fracture of the patella.A review of the provided medical records by a clinical consultant did not confirm the reported femoral periprosthetic fracture.A review of the returned device indicated that the articulating surface of the femoral component exhibited burnishing consistent with contact with material from the insert and the baseplate.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding periprosthetic fracture involving a triathlon femoral component was reported.The event was not confirmed.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device indicated nothing remarkable.Minor damage consistent with contact with explantation tooling and/or time spent implanted is observed.Clinician review: a review of the provided medical records by a clinical consultant indicated: "this case consists of a patient who underwent a bilateral total knee arthroplasty procedure, developed pain, sustained inferior pole patella fractures and subsequently developed a fractured tibial baseplate on the right with backside polyethylene wear and fracture of the locking mechanism, all requiring revision surgery with a triathlon ts implant.I can confirm that the patient had the primary procedures because i was able to review the operation reports and some postoperative x-rays.I cannot confirm the revision procedure since i have no documentation such as office notes, operation note or post revision x-rays.I can confirm that the fracture of the base plate occurred and that the fracture of the locking mechanism occurred with backside where and embedding of at least two metal pieces on the under surface of the tibial polyethylene because i was able to see photographs of the devices.The root cause of this event cannot be determined with certainty.The causes of fracture of the tibial baseplate with the associated findings described above are multifactorial.These factors include surgical technique factors, possible trauma, although no trauma was mentioned in the history, patient factors including activity level in bmi, and implant factors.In this case the tibial component was placed in varus and the patient has an elevated bmi which certainly can contribute to the fracture.If fixation was achieved preferentially laterally with some lack of fixation immediately, then a stress fracture could occur due to a cantilever type affect." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate as well as the lateral posterior proximal femur.Fracture of the locking mechanism of the tibial insert was observed intraoperatively.It was also reported that the patient had sustained a prior periprosthetic fracture of the patella.A review of the provided medical records by a clinical consultant indicated: "this case consists of a patient who underwent a bilateral total knee arthroplasty procedure, developed pain, sustained inferior pole patella fractures and subsequently developed a fractured tibial baseplate on the right with backside polyethylene wear and fracture of the locking mechanism, all requiring revision surgery with a triathlon ts implant.I can confirm that the patient had the primary procedures because i was able to review the operation reports and some postoperative x-rays.I cannot confirm the revision procedure since i have no documentation such as office notes, operation note or post revision x-rays.I can confirm that the fracture of the base plate occurred and that the fracture of the locking mechanism occurred with backside where and embedding of at least two metal pieces on the under surface of the tibial polyethylene because i was able to see photographs of the devices.The root cause of this event cannot be determined with certainty.The causes of fracture of the tibial baseplate with the associated findings described above are multifactorial.These factors include surgical technique factors, possible trauma, although no trauma was mentioned in the history, patient factors including activity level in bmi, and implant factors.In this case the tibial component was placed in varus and the patient has an elevated bmi which certainly can contribute to the fracture.If fixation was achieved preferentially laterally with some lack of fixation immediately, then a stress fracture could occur due to a cantilever type affect." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON P/A CR BEADED #3R
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick, NJ NA
EI   NA
2018315000
MDR Report Key17609799
Report Number0002249697-2023-00928
Device Sequence Number6422257
Product Code MBH
UDI-Device Identifier07613327040951
UDI-Public07613327040951
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2020
Device Catalogue Number5517F302
Device Lot NumberEMM4K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/31/2023
Supplement Date Received by Manufacturer10/09/2023
01/08/2024
Initial Report FDA Received Date08/24/2023
Supplement Report FDA Received Date11/06/2023
01/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight127 KG